Hearing Health Blog

Medications that cause hearing loss and other side effects.

Medications that harm your hearing are remarkably common. From tinnitus medicines that stop your ears from ringing to drugs that may cause loss of hearing, find out which of them has an impact on your hearing.

Your Ears Can be Impacted by Drugs

Prescription drugs are a nearly $500 billion market and the United States makes up close to half of that usage. Do you regularly use over-the-counter medication? Or perhaps your doctor has prescribed you with some type of medication. All medications have risks, and even though side effects and risks may be mentioned in the paperwork, people usually don’t think they’ll be impacted. That’s the reason why emphasizing that certain medications may raise your risk of having loss of hearing is so relevant. But on the plus side, some medicines, like tinnitus treatments, can actually help your hearing. But which of these will be an issue for your ears? And what do you do if a doctor prescribes drugs that cause loss of hearing? A little knowledge on the subject can really help.

1. Your Ears Can be Damaged by Over-The-Counter Pain Relievers

Most people are surprised to find out that something they take so casually could cause hearing loss. How regularly hearing loss occurred in individuals who were taking many different kinds of pain relievers was analyzed by researchers. There are a number of studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Ongoing, daily use of over-the-counter painkillers impairs hearing. Regular use is described as 2 or more times a week. You typically see this regularity in people who suffer with chronic pain. Temporary loss of hearing can result from using too much aspirin at once and eventually can become permanent. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s nearly double the risk of hearing loss if they were dealing with chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Here are a few prescription drugs that may cause hearing loss:

  • Fentinol
  • Oxycodone
  • Methadone

It’s unclear exactly what causes this loss of hearing. These drugs may reduce the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s why extended use of these drugs could result in irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably fairly safe when used as directed and you’re not allergic. But the kind of antibiotic called Aminoglycoside could raise hearing loss. Studies are in the early stages so we haven’t had reliable data on human studies as of yet. But there absolutely seem to be a few individuals who have developed loss of hearing after taking these medications. It’s persuading enough to see the results of the animal tests. There might be something to be concerned about according to the medical community. Each time mice take these antibiotics, they eventually lose their hearing. Aminoglycoside antibiotics are frequently used to treat:

  • Tuberculosis (TB)
  • Bacterial meningitis
  • Some other respiratory diseases
  • Cystic fibrosis

Unlike most antibiotics, they’re usually used over an extended period of time to address chronic infections. Pneumonia and children’s ear infection were, until very recently, widely treated with Neomycin. Side effect concerns over the years have led doctors to prescribe different options. More investigation is needed to figure out why some antibiotics could contribute to loss of hearing. It appears that long term harm may be caused when these drugs create inflammation of the inner ear.

3. How Your Ears Are Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to assist people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been several cases observed where malaria patients treated with quinine have suffered from reversible hearing loss.

4. Chemo Drugs Might Injure Your Hearing

You know that there will be side effects when you go through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. These toxins can’t usually tell the difference between normal cells and cancer. Some of the drugs that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

Regrettably, chemo-induced loss of hearing is a crucial trade off when dealing with cancer. You may want to talk with your hearing care professional about monitoring your hearing while you’re dealing with cancer treatments. Or you may want to look into whether there are any suggestions we can make that can help in your individual situation.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you might try using diuretics. But the body can inevitably be dehydrated by taking it too far in one direction when trying to control the issue with medication. This can lead to inflammation when salt vs water ratios become out of balance. This can cause hearing loss, which is typically temporary. But loss of hearing may become irreversible if you let this imbalance continue. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.

What to Do If You’re Using Medications That May Cause Loss of Hearing

Never stop taking a medication that has been prescribed by a doctor without talking to your doctor first. Before you contact your doctor, you will need to take inventory of all your medications. If your doctor has you on one or more of these medications that trigger loss of hearing, ask if there are alternate options that may reduce risk. You can also reduce your need for medications with certain lifestyle changes. You can have a healthier life, in some situations, with small modifications to your diet and a little exercise. These changes could also be able to reduce pain and water retention while reinforcing your immune system. If you are currently or have been using these ototoxic drugs, you need to make an appointment to have your hearing tested as soon as you can. Loss of hearing can progress quite slowly, which makes it less perceptible at first. But don’t be mistaken: it can impact your health and happiness in ways you may not realize, and you will have more possibilities for treatment if you catch it early.

Why wait? You don't have to live with hearing loss! Call Us